Fieldset
Side effects

The most difficult thing to accept for me is the fact that the very thing I’ve been given to treat me is causing me to fall sick time and time again. For me, this is the worst part of the TB. These side effects are the reason my whole life has been spun, shaken and turned upside down.

The most difficult thing to accept for me is the fact that the very thing I’ve been given to treat me is causing me to fall sick time and time again. For me, this is the worst part of the TB. These side effects are the reason my whole life has been spun, shaken and turned upside down. Not only is it difficult to swallow the 21 devils but after swallowing them I sit wondering what amazing things are in store for me; and they come, they always do. So let’s give it up for…

Bachelor number 1…

Terizidone is associated with neurologic and psychiatric disturbances. Symptoms can include severe depression, anxiety, panic attacks, psychosis, seeing and hearing things that do not exist, paranoia, dizziness, slurred speech and convulsions. Terizidone should be immediately halted if the patient is suicidal or psychotic.

Bachelor number 2…

Injectables including amikacin can cause damage to the kidneys. Amikacin can cause also cause loss of hearing, dizziness, peripheral neuropathy, pain at the injection site and rashes.

So many fun things to look forward to.  

I was unfortunate enough to research the side effects of the pills I would be taking. I was devastated. I read things like hearing loss, loss of vision, psychosis, paranoia, insomnia, convulsions and depression. So very quickly I developed a pervasive fear and a hatred for the drugs, which drove me to want to avoid the TB clinic at all costs. This explained why the sisters told me NOTHING about side effects… but is that right? Surely, with all the suffering that might follow you would think that they were supposed to tell me. But I get it, you tell a person just one of those and you will never see them again. I should have run, but where to ….

Hours later on my first day of treatment I found myself at the toilet, spewing from both ends for hours on end LL… I was in distress… What was happening to me, what had I put myself into studying medicine…With immense pain at my injection site shooting up my back, extreme nausea, vomiting and diarrhoea the hatred for my choice in career followed. “Dude what the hell were you thinking”, came out after a good hour of cursing.

All alone at my aunt’s house, couldn’t even pick up a phone to ask for help so hours went by. “This is it… I’m dying.”

Then my body began to itch, suddenly I felt like I was on fire… SCRATCH SCRATCH SCRATCH!

Never going back to that clinic!

Next day… same thing… …

2 years of this Lord!?.... Just take me now… PLEASE LORD… Or I will do it myself, I swear….

Yes, maybe this seems minor to you. The world was ending for me and fears, immense sadness and anger clouded my mind.  

6 months of daily injections brought me to my knees… Intense pain was a daily thing so all concentration and appetite was out the window, all I wanted was to remain perfectly still but on top of that I STILL had to attend school… Yes, seriously. I had to get up at 06:45am daily, prepare for school, go to school, at lunch time go to the TB clinic to get injected and take pills and back to school until around 4. You see, my parents were too far away to witness my suffering and struggles. They told me to stop being a baby and go to school. I would weep, all day even… had to hide it at school but my body and soul wept unnoticed.

Severe nausea and vomiting, stomach pain and diarrhoea as well as never ending immense body and joint pain stalked me but that was not the worst pain I experienced, believe it or not.  

A few weeks into treatment I noticed a pain deep down. Difficulty concentrating, feelings of guilt, worthlessness, and helplessness, feelings of hopelessness and pessimism, loss of interest in activities or hobbies once pleasurable…Thoughts of suicide…

I am in a very dark place, significantly worse than when I discovered it. Thoughts of death being the better option, thoughts that I did this to myself when I chose to study medicine, thoughts that my parents hated me for not allowing me to return home but push on, thoughts that God had forgotten all about me.

This too is a side effect. One that has been documented in many on treatment for drug resistant TB. As much as I know this is a side effect I feel this is my life, it is very real to me. When I wake up, in the shower, when I’m with friends, when I’m alone, lying in bed… wherever I am it is with me, it is in me.

#Tears….  

I mean, what is supposed to happen now… How am I supposed to carry on with my career… My life… …  

Yeah… Side effects neh…